Alabama, 2009

Flash Flooding and Lightning Strike in Alabama, May 13, 2009

May 13, 2009 · NWS HUN · 3 events in 1 county or zone

Scattered showers and thunderstorms with heavy downpours and frequent lightning occurred during the morning hours on the 13th along a frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered showers and thunderstorms with heavy downpours and frequent lightning occurred during the morning hours on the 13th along a frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 5:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 13, 5:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 AM CDT WED MAY 13 2009

.UPDATE...FOR 12Z AVIATION DISCUSSION
&&

.AVIATION...
AS A WARM FRONT LIFTS ACROSS THE AREA...LIGHT SHOWERS /WITH
OCCASIONAL EMBEDDED THUNDER/ WILL IMPACT NORTH ALABAMA THIS
MORNING...BEFORE ADDITIONAL TSRA DEVELOPMENT OCCURS THIS AFTERNOON
WITH DAYTIME HEATING. DEPENDING ON HOW MUCH WINDS SLACKEN LATE IN
THE PERIOD...MAY SEE SOME BR TOWARD DAYBREAK...BUT WILL NOT INCLUDE
IN TAFS ATTM.

.DISCUSSION.../ISSUED AT 340 AM CDT WED MAY 13 2009/
THE NORTH AMERICAN WATER VAPOR SATELLITE VIEW DEPICTED A SPEED MAX
MOVING WEST-EAST...SOUTH OF LOW PRESSURE ALONG THE MONTANA/CANADIAN
BORDER. THIS FEATURE WAS HELPING TO DEVELOP A VIGOROUS APPEARING
SHORT WAVE OVER SOUTHERN MANITOBA. THIS FEATURE...ALONG WITH AN
INFLUX OF MOISTURE FROM THE GULF WILL SET THE STAGE FOR AN ACTIVE
SEVERE WEATHER DAY ACROSS PARTS OF THE MID MISSISSIPPI VALLEY. AN
ANALYSIS OF 00Z 500MB PLOTS REVEALED A MORE/LESS ZONAL PATTERN
OTHERWISE PREVAILED ACROSS MUCH OF THE LOWER-48 THIS MORNING.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS MISSISSIPPI/ALABAMA WAS
HELPING TO INITIATE SHOWERS AND THUNDERSTORMS...MAINLY AT LOCATIONS
WELL SOUTH OF THE TENNESSEE VALLEY. AREA RADARS HOWEVER DO NOTE SOME
LIGHT SHOWERS CONTINUING TO PROGRESS FROM WEST TO EAST ACROSS THIS
AREA. OTHERWISE RATHER SEASONABLE WEATHER PREVAILED...WITH LATE
NIGHT TEMPERATURES MOSTLY IN THE LOWER AND MID 60S WITH SE-S WINDS
5-15 MPH.

GIVEN THE LIGHT SHOWERS ALREADY IN PROGRESS...WILL START OUT THE
FORECAST TODAY WITH MOSTLY CLOUDY SKIES AND A SLIGHT CHANCE OF
SHOWERS/T-STORMS...INCREASING TO A CHANCE MOST LOCATIONS FOR THE
AFTERNOON. HIGH TEMPERATURES SHOULD WARM A BIT MORE THAN ON
TUESDAY...THE UPPER 70S TO AROUND 80 MOST PLACES...DEPENDING UPON
HOW MUCH COVERAGE OCCURS FROM LOW/MID CLOUDS. THIS DIURNALLY DRIVEN
CONVECTION WILL DIMINISH SHORTLY AFTER DUSK. A SIMILAR FORECAST FOR
THURSDAY...WITH MORE MOISTURE...SLIGHTLY WARMER HIGH TEMPERATURES
AND MORE INSTABILITY. THUS SLIGHTLY BETTER ODDS FOR STRONG STORMS. A
COLD FRONT MOVING TOWARD THE TENNESSEE VALLEY WILL BECOME STATIONARY
AND DIFFUSE NORTH OF THE REGION.

ANOTHER FRONT WILL NEAR THE REGION THIS WEEKEND. THE GFS/DGEX/ECMWF
ARE IN GOOD AGREEMENT WITH THE FRONT REACHING NW ALABAMA/SOUTHERN
MIDDLE TENNESSEE AROUND DAYBREAK SUNDAY. LIFT AND MOISTURE INDUCED
BY THIS FRONT WILL BRING LIKELY CHANCES FOR CONVECTION. GFS BUFFER
SOUNDINGS NOTE THAT UPWARDS OF 1.7 INCHES OF PRECIP WATER WILL BE IN
THE ATMOSPHERE ON SATURDAY. THUS CANNOT RULE OUT LOCALLY HEAVY
RAINS. THIS FRONT PASSING ACROSS THE REGION SUNDAY...WILL HELP BRING
AND END TO THE SHOWER ACTIVITY...AND USHER IN SOMEWHAT COOLER AIR.
HIGH TEMPS FOR SUN/MON SHOULD BE IN THE MID 70S...WITH MORE SUN THAN
CLOUDS FOR A CHANGE...FOR THE FIRST PART NEXT WEEK
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

DISCUSSION...RSB
AVIATION...JLL
Hazardous weather outlook, May 13, 3:26 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 AM CDT WED MAY 13 2009

ALZ001>010-016-TNZ076-096-097-131800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
426 AM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA TODAY AS
SOUTHERLY FLOW BECOMES ESTABLISHED OVER THE TENNESSEE VALLEY. THE
ACTIVITY WILL DISSIPATE EARLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE WORK WEEK...WITH
A FEW STRONG STORMS POSSIBLE ON THURSDAY AND FRIDAY AFTERNOON.

A COLD FRONT WILL APPROACH THE AREA IN TIME FOR THE WEEKEND...WITH
SHOWERS AND THUNDERSTORMS POSSIBLE AREAWIDE ON SATURDAY INTO
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JLL

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Morgan

When
May 13, 7:00 AM CST
Where
Morgan County, 2.97 mi NNW of Hartselle
Property damage
$2.0 million
Reported by
Newspaper
Coordinates
34.471, -86.945

Lightning struck a four story, 20,000 square foot house on Breeding Drive north of Hartselle. A mother and child were in the home at the time and escaped without injury, as the fire erupted and quickly spread throughout the house. Tragically, this house was burned to the ground. In addition, the blaze destroyed two antique cars.

Flash Flood, Morgan

When
May 13, 9:00 AM CST to 10:00 AM CST
Where
Morgan County, 2.75 mi E of Danville to 3.43 mi WNW of Massey
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.414, -87.032

Runoff produced flooding on New Cut Road.

Flash Flood, Morgan

When
May 13, 9:00 AM CST to 10:00 AM CST
Where
Morgan County, 0.48 mi NE of Oakworth to 0.67 mi SE of Oakworth
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.575, -86.974

Heavy rainfall caused 1 to 2 feet of water to accumulate on County Club Road in southeast Decatur.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171745, 174360, 174362.